Alert archive / Utah / Flash Flood Warnings in 2020

Flash Flood Warning 18, NWS Salt Lake City, UT

July 24, 2020Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 24, 2020, 8:19 PM MDT for Kane County, Utah. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2020, 8:19 PM MDT (02:19 UTC)
Expired
Jul 25, 2020, 1:15 AM MDT
In force
5 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Kane County, UT

The radar

The Cedar City radar (KICX), 107 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 2.3 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2020-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 96 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2020-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
96 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1516 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

178 
WGUS55 KSLC 250219
FFWSLC
UTC025-250715-
/O.NEW.KSLC.FF.W.0018.200725T0219Z-200725T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
819 PM MDT Fri Jul 24 2020

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Central Kane County in southern Utah...

* Until 115 AM MDT.

* At 819 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.75 and 1.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Doppler radar.

  IMPACT...Life threatening flash flooding of creeks and streams.

* Some locations that will experience flash flooding include...
  Wahweap Creek and Big Water.

This includes the following highways...
	US Route 89 between mile markers 3 and 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3747 11183 3748 11172 3743 11167 3735 11171
      3727 11174 3717 11169 3711 11165 3704 11160
      3702 11161 3706 11166 3710 11170 3725 11178
      3732 11181 3742 11184

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR 

$$

Church
2 follow-up statements
770 
WGUS75 KSLC 250500
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
1100 PM MDT Fri Jul 24 2020

UTC025-250715-
/O.CON.KSLC.FF.W.0018.000000T0000Z-200725T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
1100 PM MDT Fri Jul 24 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM MDT SATURDAY 
FOR CENTRAL KANE COUNTY...

At 1100 PM MDT, Doppler radar indicated thunderstorms produced heavy 
rain across the headwaters of Wahweap Creek. Between 0.75 and 1.5 
inches of rain have fallen. Flash flooding is ongoing or expected to 
begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Doppler radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Big Water.

This includes the following highways...
	US Route 89 between mile markers 3 and 8.

This includes the following streams and drainages...
  Wahweap Creek, Tommy Smith Creek, Smith Run, Cottonwood Creek and 
  Coyote Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3747 11183 3748 11172 3743 11167 3735 11171
      3727 11174 3717 11169 3711 11165 3704 11160
      3702 11161 3706 11166 3710 11170 3725 11178
      3732 11181 3742 11184

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR 

$$

Church
748 
WGUS75 KSLC 250709
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
109 AM MDT Sat Jul 25 2020

UTC025-250719-
/O.EXP.KSLC.FF.W.0018.000000T0000Z-200725T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
109 AM MDT Sat Jul 25 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 115 AM MDT EARLY THIS MORNING 
FOR CENTRAL KANE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3747 11183 3748 11172 3743 11167 3735 11171
      3727 11174 3717 11169 3711 11165 3704 11160
      3702 11161 3706 11166 3710 11170 3725 11178
      3732 11181 3742 11184

$$

KMB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 4:39 PM MDT, 3 hours 40 minutes earlier.

Area forecast discussion, Jul 24, 4:39 PM MDT, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
439 PM MDT Fri Jul 24 2020

.SYNOPSIS...Moisture across eastern and southern portions of Utah
will maintain afternoon and evening showers and thunderstorms
through the weekend. Somewhat drier conditions are anticipated
across the remainder of the forecast area this weekend. Moisture
will increase from the south early next week.

&&

.SHORT TERM (Through 12Z Monday)...Scattered showers and
thunderstorms have once again develop within the moisture plume
across south-central Utah through southwest Wyoming. The stronger
convection has again produced brief, high intensity rainfall
which has led to localized flash flooding. An apparent vorticity
maxima over northwest Arizona late this afternoon could bring a
short period of organized convection back into extreme southern
Utah early this evening. Localized high intense rainfall rates
will be the main impact from this convection before it gradually
weakens as it heads into central and eastern Utah later this
evening.

A second area convection across extreme northwest Utah appears to
be tied to a mid-level convergence zones late this afternoon. This
convection will likely weaken and/or drift into southern Idaho
early this evening. Some potential for redevelopment of convection
later this evening as a trailing shortwave and the associated
mid-level colder air works east-northeast across northwest Utah.
A brief period of increased dynamic lift and instability with the
arrival of the colder air aloft could produce a couple of strong
storms mid to late evening before things winds down by around
midnight.

Moisture will linger across far southern and eastern Utah through
the weekend. Anticipating a repeat of afternoon/early evening
showers/storm embedded within this moisture, with a few high
intensity precip events in the stronger convection. The drier air
mass currently over Nevada will expand slowly east across northern
and western Utah, resulting in limited diurnal convection both
Saturday and Sunday.

.LONG TERM (After 12Z Monday)...The long term forecast period
begins with high pressure over the southern/central Rocky Mountain
region with a shortwave trough ejecting across California. As
this trough continues to cross Nevada, it will draw moisture back
into the area from the south. The moisture, in conjunction with
the large-scale lift provided by the shortwave trough, should
bring increased coverage of convection to the area Monday
afternoon. Showers with some embedded thunderstorms are expected
to continue into the nighttime hours, and linger over far
northern/eastern Utah Tuesday afternoon. Subsidence in the wake of
the trough will likely limit convection across the western parts
of the forecast area Tuesday afternoon, and across most areas by
Tuesday evening. Temperatures should trend cooler on Tuesday as
well.

Some lingering moisture will persist for the middle to latter part
of the week, but owing to the ridge axis re-developing over Utah
Wednesday and more of a southwest flow developing Thursday and
Friday, the moisture will be limited and so will convection.
Temperatures should rebound quickly on Wednesday with slightly above
normal readings expected to continue for the rest of the week.

&&

.AVIATION...VFR conditions are expected to continue through the
valid TAF period at SLC terminal under scattered cloud cover with
CIGs remaining above 10kft AGL. Light northerly winds may brief
turn to the south due to outflow winds from weak showers to the
south of the terminal through ~01Z. A southeast drainage flow
will develop between 03Z and 04Z.

&&

.FIRE WEATHER...The monsoonal moisture over eastern and southern
Utah will remain in place this weekend. Anticipating afternoon and
early evening showers and thunderstorms through the weekend, with
the potential for wetting rains from the stronger showers and
storms.

The drier air over Nevada will expand east across northern and western
Utah this weekend. Humidity values will lower the next couple, though
with winds generally remaining on the light side do not see any
hazardous fire weather conditions developing the next couple of days.

Moisture will begin to work north on Monday. Showers and thunderstorms
along with wetting rains will spread across most of the state by late
Monday afternoon and through the evening. Showers and storms will focus
across northern and eastern Utah Tuesday before somewhat drier air moves
back into the state from the west midweek.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM/FIRE WEATHER...CONGER
LONG TERM...CHENG
AVIATION...WEBBER

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 24, 3:54 AM MDT, 16 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
354 AM MDT Fri Jul 24 2020

UTZ001>016-019>021-517-518-WYZ021-251000-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
354 AM MDT Fri Jul 24 2020

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

A moist and unstable airmass remains over the southeastern half of
the outlook area today. Scattered showers and thunderstorms will
develop over that part of the area this afternoon into the early
evening. Any storms that develop will be capable of producing
heavy rain, so flash flooding as possible, particularly for prone
areas such as slot canyons, burn scars, and normally dry washes.
Drier air moving into western Utah will limit the develop of
showers and thunderstorms over that portions of the area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Drier air will continue to move in from the west on Saturday, but
some storms are still anticipated over the higher terrain and over
southeast Utah, where monsoonal moisture will linger. Any storms
that develop will be capable of producing heavy rain that could
lead to flash flooding. Moisture is expected to spread north back
over the outlook area early next week, increasing chances for
showers and thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Jul 24, 3:34 PM MDT, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
334 PM MDT Fri Jul 24 2020

UTZ005-242215-
Great Salt Lake Desert and Mountains UT-
334 PM MDT Fri Jul 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BOX ELDER COUNTY
UNTIL 415 PM MDT...

At 333 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 17 miles northeast of Montello, or near Lucin,
...moving east at 15 mph.

Wind gusts of 40 to 55 mph will be possible.

Locations impacted include...
Lucin.

This includes Utah Route 30 between mile markers 3 and 25.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Strong winds with these storms may occur well ahead of any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4126 11401 4146 11400 4163 11364 4125 11352
TIME...MOT...LOC 2133Z 258DEG 12KT 4139 11388

Church
Local storm report, Jul 24, 4:41 PM MDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
441 PM MDT FRI JUL 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     FLASH FLOOD      4 SW HENRIEVILLE        37.53N 112.05W
07/24/2020                   KANE               UT   PARK/FOREST SRVC

            MINOR FLASH FLOODING IN YELLOW CREEK AND VARIOUS DRY
            WASHES AT THE HEADWATERS OF THE PARIA RIVER.

&&

SWEBBER
Local storm report, Jul 24, 4:43 PM MDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
443 PM MDT FRI JUL 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      4 SW HENRIEVILLE        37.53N 112.05W
07/24/2020                   KANE               UT   PARK/FOREST SRVC

            MINOR FLASH FLOODING IN YELLOW CREEK AND VARIOUS DRY
            WASHES AT THE HEADWATERS OF THE PARIA RIVER.

&&

SWEBBER
Local storm report, Jul 24, 4:45 PM MDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
445 PM MDT FRI JUL 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HEAVY RAIN       CANNONVILLE             37.57N 112.05W
07/24/2020  M0.75 INCH       GARFIELD           UT   PARK/FOREST SRVC

            0.75 INCHES IN 20 MINUTES

&&

SWEBBER
Local storm report, Jul 24, 5:31 PM MDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
531 PM MDT FRI JUL 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     FLASH FLOOD      1 SW CAPITOL REEF NP    38.27N 111.21W
07/24/2020                   WAYNE              UT   PARK/FOREST SRVC

            FLASH FLOODING REPORTED IN GRAND WASH, WATER WAS FLOWING
            2 FEET DEEP AND 20 FEET WIDE. FREEMONT RIVER AND CAPITOL
            GORGE ALSO HAD SIGNIFICANT FLOWS.

0525 PM     FLASH FLOOD      3 SSE CAPITOL REEF NP   38.24N 111.18W
07/24/2020                   WAYNE              UT   PARK/FOREST SRVC

            SCENIC DRIVE REMAINED CLOSED AS OF 525 PM FROM LINGERING
            FLOODING ISSUES

&&

CHURCH
Local storm report, Jul 24, 6:02 PM MDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
602 PM MDT FRI JUL 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     FLASH FLOOD      2 NE ESCALANTE          37.78N 111.57W
07/24/2020                   GARFIELD           UT   OFFICIAL NWS OBS

            ESCALANTE RIVER GAUGE AT ESCALANTE REPORTED AN INCREASE
            IN FLOW FROM 8 CUBIC FEET PER SECOND TO 322 CUBIC FEET
            PER SECOND IN 30 MINUTES.

&&

CHURCH

Nearby

Flash Flood Warnings in Utah, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.